If you have an animal poison-related emergency, contact the ASPCA Animal Poison Control Center immediately. Their hotline is open 24 hours a day, 365 days a year. Call (888) 426-4435. A $65 consultation fee may be applied to your credit card.
If you see any of the elevated symptoms in this pose, you have a medical emergency. If you suspect any of the “warm up” symptoms are due to poisoning, consider that a medical emergency and contact the ASPCA Animal Poison Control Center immediately.
All of the substances discussed in this post have the potential to be lethal. I’ll start with those that post the greatest threat, even in small quantities.
Xylitol is a “naturally occurring” alcohol and is widely produced in China. It is sourced from the woody plant material of corncobs or trees such as birch or hardwoods. It is billed as a sweetener that “aids in the prevention of dental cavities, and reduces plaque formation.”
Xylitol is used as a sweetening agent in foods such as:
Sugar-free gum, mints, pudding and baked goods.
It is found in oral hygiene products such as mouthwash and toothpaste
But it can also be an additive sneaked into other foods where it functions as
Emulsifier, Humectant (or softening agent), Stabilizer, Sweetener, Thickener in foods one would never suspect of containing it: breakfast cereals, including rolled oats, ripened, unripened, and processed cheese, and even vegetables processed in a myriad of ways (frozen, canned, prepared, etc.)
Xylitol is quickly absorbed into the bloodstream. It causes insulin to be release from the pancreas. This causes a sharp decrease in blood sugar levels. This may lead to liver failure.
You may observe the following symptoms:
- Lack of coordination, staggering, having difficulty standing or walking
- Depression or lethargy
The damage is done quickly – 10 to 60 minutes. Its damage can be irreversible and result in death. http://www.vcahospitals.com/main/pet-health-information/article/animal-health/xylitol-toxicity-in-dogs/4340
Xylitol is considered to be 10 times more toxic than chocolate.
If you suspect xylitol poisoning, do not induce vomiting or give your dog anything orally. Call your veterinarian or emergency vet immediately. Time is your enemy here.
The smaller the dog the higher the likelihood, things will end badly.
Alcohol depresses a dog’s central nervous system. With very little alcohol, one might observe them losing coordination or becoming drowsy. And it might not take that much more to push them further toward a crisis. Breathing and heart rate will slow. Body temperature drops. The blood becomes acidic as the nervous system is depressed causing metabolic acidosis. Cardiac arrest, and death is now a possibility. If the dog lives, he may suffer permanent damage to the kidneys and/or liver.
If you notice signs of drunkenness, the end is in sight. You must seek veterinary assistance immediately. Time is not on your side.
There are several ways your dog might have gotten ethanol toxicosis, or alcohol poisoning:
He may have ingested alcohol in the form of beer (which contains hops—another poison to dogs) or wine (which would likely contain grapes—also a poison to dogs), or hard liquor. There are even dental care products that contain as much as 25% grain (Ethyl) alcohol! http://www.natural-wonder-pets.com/how-harmful-is-alcohol-to-dogs-and-cats.html
It is possible he snacked on a holiday fruitcake or other liquor-saturated food.
For some dogs, stepping in a puddle of spilled spirits is enough exposure (through the skin) to cause a crisis.
If you observe your dog seeming confused or “drunk” –lethargy, disorientation, staggering, wobbly, unstable your dog is in trouble. If he is showing signs of gastric distress (vomiting), lack of bowel control (diarrhea or problems urinating), you are running hard against the clock. What’s next would be coma, kidney and/or heart failure.
Seek medical attention immediately.
Chocolate contains a chemical called theobromine which stimulates the central nervous system and cardiovascular system. The blood pressure increases as well. The darker the chocolate, the higher theobromine levels and the more severe the reaction.
Signs of poisoning include digestive problems such as diarrhea; vomiting. Coupled with increased urination, the dog may soon become dehydrated. You may observe muscle twitching, hyperactive behavior, whining and/ or excessive panting. The dog may have seizures. A rapid heart rate can result in death.
See the instructions for Caffeine poisoning.
There is NO antidote for caffeine poisoning.
Symptoms of Caffeine poisoning are very similar to Chocolate poisoning: loss of bodily fluids through vomiting, diarrhea, increased urination; hyperactivity, elevated pulse rate… seizures and death.
Caffeine is found in coffee, but may also be present in tea or tea bags, soda or energy drinks, as well as diet pills, ice cream and candy.
If you fear your dog has ingested a substance with caffeine or chocolate, induce vomiting. 3% Hydrogen peroxide will usually do the trick. An empty syringe is a good tool to have on hand for emergencies. In this case, you would measure out 1ml of 53 Hydrogen Peroxide for every pound the dog weighs, however you will not give any dog more than 45 ml, even if he is a Great Dane.
Wait for 15 minutes. If the dog has not thrown up yet, give him the same amount of peroxide again. And get on the phone if you have not already done so, and call your veterinarian and/ or pet poison control center.
Grapes or the shriveled up version, Raisins
Grapes and raisins will cause renal failure in some—but not all—dogs.
Do not give your dog grapes or raisins because you do not want to chance it that your dog is a member of the 33% that will be affected.
If your dog catch – or suspect your dog of eating grapes or raisins, make him vomit. Don’t wait for symptoms. (See Caffeine above.) If you do wait for symptoms, you’ll find they look a lot like chocolate and caffeine – and if you see the symptoms, you’re most likely going to lose the dog.
Activated charcoal may also bind to the toxins and help save the dog. If you don’t have charcoal, burn some toast (in the oven or toaster—not microwave) until it is quite black. Get the dog to eat a few teaspoons or so.
Aggressive fluid intake may save your dog, so get him to the vet stat.
Human’s prescriptions or medications
The Poison Hotline reports that nearly 50% of all the calls they receive are a result of a dog ingesting human medications. Some of these were given by their human – erroneously thinking that ibuprofen is as good as asprin as a pain reliever. (It is NOT.) The most common human prescriptions dogs get a hold of are:
- NSAIDs (e.g. Advil, Aleve and Motrin)
- Acetaminophen ((e.g. Tylenol)
- Antidepressants (e.g. Effexor, Cymbalta, Prozac, Lexapro)
- ADD/ADHD Medications (e.g. Concerta, Adderall, Ritalin
- Benzodiazepines and sleep aids (e.g. Xanax, Klonopin, Ambien, Lunesta)
- Birth control (e.g. estrogen, estradiol, progesterone)
- ACE Inhibitors (e.g. Zestril, Altace)
- Beta-blockers (e.g. Tenormin, Toprol, Coreg)
- Thyroid hormones (e.g. Armour desiccated thyroid, Synthroid)
Cholesterol lowering agents (e.g. Lipitor, Zocor, Crestor)
Before giving your dog human medication, check with your veterinarian to be sure that it is safe to administer and if so, in what doses.
Keep pills in a pill bottle rather than plastic bags which are easy to chew through.
Keep your meds apart from your dog’s pills. I have mistakenly eaten Wil’s thyroid medication and given him mine on a few occasions.
If you have a playful dog, keep the meds up so he can’t play with the bottles and inadvertently eat the meds.